Illinois, 2004

Flash Flooding in Illinois, May 25, 2004

May 25, 2004 · NWS PAH · 5 events in 5 counties and zones

In Franklin County, flash flooding of roads was reported in and near Benton. Eight to ten inches of water was reported over Route 14 in the Benton and West City areas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In Franklin County, flash flooding of roads was reported in and near Benton. Eight to ten inches of water was reported over Route 14 in the Benton and West City areas. About 8 inches of water was over Route 34 east of Benton, and side streets were flooded. A trained spotter reported 2.25 inches of rain east of Benton. In Hamilton County, major creek and road flooding was reported. Water was over State Route 142 between Mcleansboro and Broughton. Most of the flooded roads were secondary roads affected by creeks. A particularly dangerous location was west of the community of Dale, where significant creek flooding continued throughout the night, causing secondary roads to be closed. Flooding of Hogg and Contrary Creeks prompted some of the road closures. Numerous back roads experienced minor flooding throughout White County. Numerous streets were closed by flooding in Tamaroa in Perry County. South of Du Quoin, water was over U.S. Highway 51 and State Highway 14, and a shopping center parking lot was flooded. In Mount Vernon, flooding was reported in several areas of the city. Water reached waist-deep levels at a park on the near north side of Mt. Vernon, including two adjacent streets. A dog which was tied up in a flooded yard was rescued by passers-by.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 1:25 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, May 25, 1:25 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CDT TUE MAY 25 2004

THUNDERSTORMS HAD REDEVELOPED NORTHWEST OF THE FA EARLY THIS
AFTERNOON. AIRMASS OVER OUR REGION HAD DESTABILIZED AS INDICATED BY
LAPS LI VALUES OF MINUS 5 TO MINUS 9...SO ANY STORMS THAT DEVELOP OR
MOVE INTO OUR REGION WILL HAVE AN ENVIRONMENT SUPPORTIVE OF A SEVERE
THREAT.  GIVEN THIS...ALONG WITH SOUTHWARD SAGGING SURFACE FRONT AND
OUTFLOW BOUNDARIES FROM ONGOING CONVECTION... EXPECT THUNDERSTORMS
TO MOVE INTO AND INCREASE ACROSS THE NORTHERN PART OF OUR FA THIS
EVENING AND OVER THE REST OF THE FA MAINLY WEDNESDAY.  AS A
RESULT...WILL KEEP POPS HIGHER THROUGH WEDNESDAY.

THE SURFACE FRONT IS EXPECTED TO WEAKEN OR DIMINISH AS IT SAGS
SLOWLY SOUTH IN THE WESTERLY FLOW ALOFT. THIS ALONG WITH SURFACE
HIGH PRESSURE BUILDING TO OUR NORTH SHOULD BRING A DECREASING TREND
TO THUNDERSTORM ACTIVITY BEGINNING WEDNESDAY NIGHT. HOWEVER THE
LIMITED INFLUX OF DRIER/MORE STABLE AIR ALONG WITH THE WASHING OUT
OF THE FRONT AS EVIDENCED BY REDEVELOPMENT OF A BROADSCALE SOUTHERLY
FLOW BY MIDDAY THURSDAY WILL LEND TO A CONTINUED CHANCE OF
THUNDERSTORMS THROUGH THE REST OF THE WEEK.  THE SEVERE WEATHER
THREAT (SLIGHT RISK) REMAINS IN TACT THROUGH DAY 3/FRIDAY GIVEN THE
PERSISTENT INSTABILITY.  BY FRIDAY...ETA LIFTED INDICES ARE AT A
MINIMUM THROUGH THE CURRENT MODEL RUN.

HAVE UPPED DEWPOINTS AND LOW TEMPS A BIT THE NEXT COUPLE OF NIGHTS
GIVEN LESSER SOUTHWARD PROGRESS OF DRIER AIR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

SHANKLIN
Hazardous weather outlook, May 25, 2:45 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE MAY 25 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
345 PM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER
THE GREEN RIVER REGION OF WESTERN KENTUCKY...INCLUDING
HENDERSON...OWENSBORO AND CALHOUN.  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE QUAD STATE REGION.
EXPECT THUNDERSTORMS TO DEVELOP AND MOVE SOUTHEAST INTO THE REGION
THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL LIKELY WITH SOME OF
THE STORMS. HEAVY RAINFALL WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A RISK FOR THUNDERSTORMS EACH DAY. SOME OF THE STORMS MAY BE
SEVERE...ESPECIALLY FRIDAY THROUGH SUNDAY. IN ADDITION...HEAVY RAIN
IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND MAY BE REQUESTED
AT LATER TIMES AS WELL.

SHANKLIN

In the hours before

Local storm report, May 25, 3:48 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     1 W SESSER              38.09N 89.07W
05/25/2004                   FRANKLIN           IL   TRAINED SPOTTER

            2 LARGE TREES DOWN...35 TO 40 FOOT TALL MAPLES

&&

CW
Local storm report, May 25, 4:07 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BONNIE                  38.20N 88.91W
05/25/2004  0.88 INCH        JEFFERSON          IL   LAW ENFORCEMENT

&&

CW

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
May 25, 4:14 PM CST to 4:45 PM CST
Where
Perry County, Tamaroa
Reported by
EMERGENCY MANAGER
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Flash Flood, Franklin

When
May 25, 4:24 PM CST to 6:00 PM CST
Where
Franklin County, Benton
Reported by
LAW ENFORCEMENT
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Flash Flood, Jefferson

When
May 25, 4:30 PM CST to 5:45 PM CST
Where
Jefferson County, Mt Vernon
Reported by
NEWSPAPER
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Flash Flood, White

When
May 25, 5:15 PM CST to 8:00 PM CST
Where
White County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Flash Flood, Hamilton

When
May 25, 5:15 PM CST to 8:30 PM CST
Where
Hamilton County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399094, 5399091, 5399095, 5399092, 5399093.